Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Flagstaff, AZ

July 17, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 17, 2018, 9:32 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2018, 9:32 PM MST (04:32 UTC)
Expired
Jul 18, 2018, 12:30 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 98 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 10:40 PM MSTFLASH FLOODMayer, AZBIG BUG CREEK AT MAYER GAUGE REPORTED A CREST OF 4 FEET AT 10:40 PM. THIS IS A 3.1 FOOT RISE FROM FLOW CONDITIONS BEFORE THE FLASH FLOOD EARLIER TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

917 
WGUS55 KFGZ 180432
FFWFGZ
AZC025-180730-
/O.NEW.KFGZ.FF.W.0036.180718T0432Z-180718T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
932 PM MST TUE JUL 17 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 1230 AM MST

* At 930 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Goodwin Fire Scar. Up to one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mayer and Spring Valley. 

This includes the following streams and drainages...Grapevine 
Creek...Hackberry Creek and Big Bug Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

&&

LAT...LON 3446 11228 3435 11212 3432 11221 3445 11236

$$

TPS
2 follow-up statements
231 
WGUS75 KFGZ 180628
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1128 PM MST TUE JUL 17 2018

AZC025-180730-
/O.CON.KFGZ.FF.W.0036.000000T0000Z-180718T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1128 PM MST TUE JUL 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST FOR
YAVAPAI COUNTY...

At 1125 PM MST, the stream gauge for Big Bug Creek at Mayer reported 
water beginning to recede from a crest of 4 feet. Up to one inch of 
rain has already fallen over the Goodwin Fire Scar and parts of 
Mayer. Flash flooding is expected to continue.

Some locations that will experience flooding include...
Mayer and Spring Valley. 

This includes the following streams and drainages...Little Wolf 
Creek...Grapevine Creek...Wolf Creek...Hackberry Creek...Big Bug 
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

&&

LAT...LON 3446 11228 3435 11212 3432 11221 3445 11236

$$

JDS
438 
WGUS75 KFGZ 180728
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1228 AM MST WED JUL 18 2018

AZC025-180737-
/O.EXP.KFGZ.FF.W.0036.000000T0000Z-180718T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1228 AM MST WED JUL 18 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 1230 AM
MST...

The heavy rain has ended across the Goodwind Fire scar. Flood waters 
have receded. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3446 11228 3435 11212 3432 11221 3445 11236

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:19 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 17, 9:19 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
919 PM MST Tue Jul 17 2018

.SYNOPSIS...Expect a good chance of afternoon and evening showers
and thunderstorms through the remainder of the week and into the
weekend. The greatest coverage and highest potential for stronger
storms will be over portions of Coconino and Yavapai counties.

&&

.DISCUSSION...Scattered showers and thunderstorms are ongoing
across western Coconino and Yavapai counties this evening. The
remainder of the area is generally quiet. Latest hi-res model
guidance indicates the convective activity will gradually wind
down overnight. Expect another round of scattered showers and
storms on Wednesday, first forming off the higher terrain and
generally moving toward the west-southwest. The deepest moisture
remains along and southwest of the Mogollon Rim. Storm motion was
a bit faster today and this will continue on Wednesday, but flash
flooding will remain a concern across the region due to the
saturated soils and the moist airmass in place.

Current forecast handles this well and no updates are needed this
evening.

&&

.PREV DISCUSSION /205 PM MST/...Deep moisture and marginal
instability will continue to be the rule through Thursday, with
the highest moisture values southwest of the Mogollon Rim. Higher
shear values today may start to overcome the slow start, due to
earlier debris cloud cover and rain-cooled air. Wednesday should
be a bit more active, barring any complex development tonight.

Steering flow will remain easterly through Thursday, before
turning more southerly late this week and into the weekend. This
will likely keep deeper moisture into at least the western and
central portions of the CWA, while pushing storm activity back
farther north.

By late in the weekend and early next week, models suggest some
strengthening of the mid-level high and an intrusion of drier air
from the north. We anticipate some decrease in activity during
this time frame, but a complete stoppage is unlikely.

&&

.AVIATION...For the 06Z package...Scattered shower and thunderstorm
activity will gradually diminish through the overnight hours. The
strongest storms will produce localized MVFR/IFR conditions.
Scattered showers and storms will develop again after 18z Wednesday,
initially over the higher terrain. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Expect scattered to numerous afternoon and evening
showers and thunderstorms Wednesday and Thursday. Storm motion will
generally be east to west, with portions of Coconino and Yavapai
counties likely seeing the most activity.

Friday through Sunday...Flow becomes more southerly during this
period, ensuring that deep moisture remains in at least the western
and central zones. Some minor drying may develop Sunday as flow
turns northerly heading into early next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/Peterson
AVIATION...TPS
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:35 PM MSTSevere Thunderstorm WarningFGZCoconino40 min
Jul 17, 6:54 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 17, 7:26 PM MSTSevere Thunderstorm WarningFGZCoconino49 min
Jul 17, 10:19 PM MSTSpecial Weather StatementFGZYavapai26 min
Jul 17, 10:52 PM MSTSpecial Weather StatementFGZYavapai38 min
Jul 18, 11:29 AM MSTSpecial Weather StatementFGZ31 min
Jul 18, 12:09 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Jul 18, 12:22 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 18, 1:00 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 18, 1:42 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 18, 2:02 PM MSTSpecial Weather StatementFGZYavapai58 min
Jul 18, 2:15 PM MSTSevere Thunderstorm WarningFGZYavapai30 min
Jul 18, 2:36 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Jul 18, 2:44 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 18, 2:58 PM MSTSevere Thunderstorm WarningFGZYavapai47 min
Jul 18, 4:07 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 18, 4:12 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Jul 18, 4:58 PM MSTSpecial Weather StatementFGZ47 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.